Exfoliative Erythroderma Syndrome (EES)
EES is a serious, at times life-threatening, reaction pattern of the skin characterized by a uniform redness, infiltration, and scaling involving practically the entire skin.
It is associated with fever, malaise, shivers, and generalized lymphadenopathy.
Two stages, acute and chronic, merge one into the other. In the acute and subacute phases, there is rapid onset of generalized vivid red erythema and fine branny scales; the patient feels hot and cold, shivers, and has fever. In chronic EES, the skin thickens, and scaling continues and becomes lamellar.
There may be loss of scalp and body hair, and the nails become thickened and separated from the nail bed (onycholysis).
There may be hyperpigmentation or patchy loss of pigment in patients whose normal skin color is brown or black.
The most frequent preexisting skin disorders are (in order of frequency) psoriasis, atopic dermatitis, adverse cutaneous drug reaction, lymphoma, allergic contact dermatitis, and pityriasis rubra pilaris.
[See “Sézary Syndrome” in Section 21 for a special consideration of this form of EES.]
Usually >50 years; in children, EES usually results from atopic dermatitis.
Some 50% of patients have history of preexisting dermatosis. Most frequent are psoriasis, atopic dermatitis, adverse cutaneous drug reactions, cutaneous T-cell lymphoma (CTCL), allergic contact dermatitis, and pityriasis rubra pilaris (Table 8-1). Drugs most commonly implicated in EES are shown in Table 8-2. In 20% of patients, it is not possible to identify the cause.
TABLE 8-1ETIOLOGY OF EXFOLIATIVE DERMATITIS IN ADULTS |Favorite Table|Download (.pdf) TABLE 8-1 ETIOLOGY OF EXFOLIATIVE DERMATITIS IN ADULTS
|Cause ||Average Percenta |
|Undetermined or unclassified ||23 |
|Psoriasis ||23 |
|Atopic dermatitis, eczema ||16 |
|Drug allergy ||15 |
|Lymphoma, leukemia ||11 |
|Allergic contact dermatitis ||5 |
|Seborrheic dermatitis ||5 |
|Stasis dermatitis with “id” reaction ||3 |
|Pityriasis rubra pilaris ||2 |
|Pemphigus foliaceus ||1 |
TABLE 8-2DRUGS THAT CAUSE EXFOLIATIVE DERMATITIS |Favorite Table|Download (.pdf) TABLE 8-2 DRUGS THAT CAUSE EXFOLIATIVE DERMATITIS
|Allopurinola ||Codeine ||Mercurials ||Sulfasalazine |
|Aminoglycosides ||Cyanamide ||Mesna ||Sulfonamides |
|Aminophylline ||Dapsone ||Methylprednisolone ||Sulfonylureas |
|Amiodarone ||Dideoxyinosine ||Minocycline || |
|Amonafide ||Diflunisal ||Mitomycin C ||Tar preparations |
|Ampicillin ||Diphenylhydantoin ||Omeprazole ||Terbinafine |
|Antimalarials ||Ephedrine ||Penicillin ||Terbutaline |
|Arsenicals ||Ethambutol ||Pentostatin ||Thalidomide |
|Aspirin ||Ethylenediamine ||Peritrate and glyceryl trinitrate ||Thiacetazone |
|Aztreonam ||Etretinate ||Pheneturide ||Thiazide diuretics |
|Bactrim ||Fluorouracil ||Phenolphthalein ||Ticlopidine |
|Barbiturates ||GM-CSF ||Phenothiazines ||Timolol maleate |
|Bromodeoxyuridine ||Gold ||Phenylbutazone ||eyedrops |
|Budenoside ||Herbal medications ||Phenytoin ||Tobramycin |
|Calcium channel blockers ||Indeloxazine hydrochloride ||Phototherapy ||Tocainide |
|Captopril ||Indinavir ||Plaquenil...|